It may seem like a good idea to take vitamins and minerals to cover your nutritional bases, but routinely consuming an overload of them can be harmful. Too much vitamin C or zinc can cause nausea, diarrhea, and stomach cramps. According to WebMD, vitamin C or ascorbic acid can cause a range of stomach problems, from cramps and heartburn to nausea and vomiting. Taking more than 2000 milligrams a day can lead to severe diarrhea and kidney stones, and even taking more than 1000 milligrams a day increases the risk of developing more if you've already had a kidney stone.
Dr. David Poppers, a gastroenterologist at New York University's Langone Medical Center, notes that taking certain types of vitamins can cause a variety of gastrointestinal problems. It's not uncommon to experience abdominal pain or discomfort, nausea, or diarrhea. Multivitamins are generally safe as long as they provide nutrient levels that meet DRI guidelines.
However, consuming multivitamins that contain nutrient levels that exceed the daily UL can cause a number of side effects. In many parts of the world, taking a vitamin D supplement is recommended, especially in the winter months when there is less sunlight. Multivitamins can be useful for those who can't meet their daily nutrient needs through diet alone. Some of the most common ailments caused by too much vitamin B6 in supplements are nausea and heartburn (through Mayo Clinic). Even small amounts of fruit can contain a small amount of the vitamin, so if you're already taking a mega-dose of the vitamin as a supplement, it's worth keeping an eye on your intake. There are a number of factors that could contribute to these stomach problems when it comes to vitamins or supplements.
For pregnant women, taking vitamin A in this amount and frequency could cause birth defects. That said, multivitamins are a good alternative source for those who can't meet their nutrient needs through diet alone. Multivitamins that contain a lot of iron (such as a prenatal vitamin) or iron supplements themselves can cause nausea, according to Dr. Poppers. It's important to eat a balanced diet with lean meats, fish, low-fat dairy products, lots of vegetables and fresh fruits to get most of your vitamin needs. People who take multivitamins often do so to improve or maintain their health, protect themselves against nutrient deficiencies, or simply compensate for the strange nutrient gap in their diet.
Exaggerating water-soluble vitamins is less dangerous than overconsuming fat-soluble vitamins, but an overdose of vitamin C, for example, while rare, can cause nausea, diarrhea and stomach cramps. Not surprisingly, too much vitamin E can increase the risk of having a hemorrhagic stroke caused by bleeding in or around the brain. Similarly, taking too much vitamin D - whether due to manufacturing errors or an inadequately high dose - can cause nausea, vomiting, muscle weakness, cognitive problems, heart problems, kidney failure and even death in severe cases.